Discussion in 'Fibromyalgia Main Forum' started by greatgran, Sep 17, 2010.

  1. greatgran

    greatgran Member

    Well, this is a new one.. I have gained 14 lbs in two weeks and not eating much of anything.
    Now that is all I need is extra weight.
    My body feels swollen and bloated especially my left ankle, the right one too but not as bad.. A tightness in my legs..
    I had noticed the swelling and the weight slightly increasing back in June but thought it was the hot weather.. Seems it did go away for awhile but now back again .. Not sure what is going on.
    No new meds the only thing is I have been trying to eat healthy and add more protein. I should have lost 14 lbs.. So guess the calls for a visit to the doc, which I hate..

  2. TigerLilea

    TigerLilea Active Member

    Hi gg - You definitely need to see your doctor and find the source of your edema. Some meds can cause it, and not always right away. I was on a med years ago and it took several months before the edema started. Other causes can possibly be Congestive Heart Failure, Cirrhosis, kidney disease or damage, weak or damaged veins in your legs, or a problem with your lymphatic system. Even sitting or staying in one position for too long can cause edema.

    Don't blame you for hating going to the doctor. At least with edema, it is something they can see so they can't dismiss it like they usually do with CFS.
  3. holiday16

    holiday16 New Member

    absolutely make sure you get it checked out. If they rule out every possible cause you might consider idiopathic orthostatic edema. It took me 8 years before finding out that's what mine was. At my worst I retained over 30 lbs. and I only weigh 118. In my case it's mostly intracellular so it wasn't as easy to see how bad it was and many Drs. were dismissive of it. Thankfully my own Dr. never was and now that I'm on a medication that works I am doing much better.

    I have read of some people with FM that have an associated edema like mine so there seems to be some connection, but it's an unusual symptom. Other causes have to be ruled out first though. Can't tell you how much testing I had done by so many Drs. Unfortunately, reading about idiopathic orthostatic edema many Drs. are taught it is caused by anorexia, diuretics or psychological issues. Some of what is in medical books is unbelievable. How can gaining 30 lbs. of water when you have none of those risks be dismissed so easily...
  4. mdjaj2231

    mdjaj2231 New Member

    Hi Greatgran,

    I had terrible swelling in my feet and ankles a couple of years ago. I ended up having an ultra-sound that showed venous insufficiency (lazy veins). I do acupuncture, take yoga, and a natural supplement including butcher's broom and other herbs. It's called varicosin, and the best price is on the evitamins site. Don't do anything without clearance from your doctor.

  5. gapsych

    gapsych New Member

    Please go to a doctor ASAP. This happened to a friend and it was very serious. If she had not gone to the ER she would have died. However she is now doing well once they got her on the right medications. I am not saying this to scare you but out of concern and show you that there are medications that can help.

    This is not the time to go messing around with the vitamin jar.

    You have had so many worrisome symptoms.

    Let us know how you do and hang in there.

  6. gapsych

    gapsych New Member

    What medications and supplements are you on? If you go to the doctor, make sure that you include both as somettimes they can interact.

    Take care.

  7. LadyCarol

    LadyCarol Member

    I had serious pitting edema and pain and it wasn't caused by congestive heart failure. Both my legs, both ankles & feet, right arm, both hands, gut area, and spine area were affected for several weeks, what's more the edema moved around my body from area to area which completely baffled the doctors.

    By process of elimination and repeatability the cause was traced to the antidepressant drug Mirtazepine. I used grape seed extract and pine bark extract at the time and they didn't ease the pitting edema. Only after 3 days of not taking the Mirtazepine did the pitting edema begin to ease. It took nearly 3 weeks after I stopped taking Mirtazepine for the pitting edema and pain to completely clear.[This Message was Edited on 09/19/2010]
  8. LadyCarol

    LadyCarol Member

    greatgran, it's possible the xanax you are taking is causing the edema, it's one of the side effects that can kick in after a while on this med.

    This is due to the body retaining too much salt & fluid as a result of urinating less than usual. The kidneys normally keep salt levels fairly well balanced but some meds cause the kidneys to be fooled into salt retention which in turn results in fluid building up throughout the body which tends to show itself as edema in ankles, legs, feet, hands and arms.
  9. ujohnla

    ujohnla New Member

    I have idiopathic edema and have gained 20 lbs in just couple of months! What meds do u take? Pls any info u can give me - I'm going crazy with this random problem!
    Did you ls the water?